Olanzapine discontinuation emergent recurrence in bipolar disorder

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: The efficacy of atypical antipsychotics including olanzapine in acute treatment of manic episode has been established, whereas its role in maintenance treatment is not clear. Materials and Methods: Thirteen patients of bipolar disorder who were on regular treatment with mood stabilizer and subsequently relapsed into mania or depressive episode after discontinuation of olanzapine were studied for various socio-demographic and clinical factors using retrospective chart review. Results: There was no correlation found between the period of tapering olanzapine, time to recurrence of episode after discontinuation, and the dosage of olanzapine at the time of discontinuation. The predominant early signs of relapse after discontinuation of olanzapine included sleep disturbance (72.7%), lack of insight for change in behavior (72.7%), irritability (54.5%), and elevated mood (45.5%). Conclusion: Mood stabilizer alone as a maintenance therapy of bipolar disorder may be inadequate for long-term management. A low dose of olanzapine along with mood stabilizers might be useful for prevention of recurrence in bipolar disorder.

Original languageEnglish
Pages (from-to)170-173
Number of pages4
JournalIndian Journal of Psychological Medicine
Volume36
Issue number2
DOIs
Publication statusPublished - 01-01-2014

Fingerprint

olanzapine
Bipolar Disorder
Recurrence
Therapeutics
Antipsychotic Agents
Sleep
Demography

All Science Journal Classification (ASJC) codes

  • Clinical Psychology

Cite this

@article{200ca556cc784c9382cb0a7af86eabe4,
title = "Olanzapine discontinuation emergent recurrence in bipolar disorder",
abstract = "Objective: The efficacy of atypical antipsychotics including olanzapine in acute treatment of manic episode has been established, whereas its role in maintenance treatment is not clear. Materials and Methods: Thirteen patients of bipolar disorder who were on regular treatment with mood stabilizer and subsequently relapsed into mania or depressive episode after discontinuation of olanzapine were studied for various socio-demographic and clinical factors using retrospective chart review. Results: There was no correlation found between the period of tapering olanzapine, time to recurrence of episode after discontinuation, and the dosage of olanzapine at the time of discontinuation. The predominant early signs of relapse after discontinuation of olanzapine included sleep disturbance (72.7{\%}), lack of insight for change in behavior (72.7{\%}), irritability (54.5{\%}), and elevated mood (45.5{\%}). Conclusion: Mood stabilizer alone as a maintenance therapy of bipolar disorder may be inadequate for long-term management. A low dose of olanzapine along with mood stabilizers might be useful for prevention of recurrence in bipolar disorder.",
author = "Manu Arora and Praharaj, {Samir Kumar}",
year = "2014",
month = "1",
day = "1",
doi = "10.4103/0253-7176.130986",
language = "English",
volume = "36",
pages = "170--173",
journal = "Indian Journal of Psychological Medicine",
issn = "0253-7176",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "2",

}

Olanzapine discontinuation emergent recurrence in bipolar disorder. / Arora, Manu; Praharaj, Samir Kumar.

In: Indian Journal of Psychological Medicine, Vol. 36, No. 2, 01.01.2014, p. 170-173.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Olanzapine discontinuation emergent recurrence in bipolar disorder

AU - Arora, Manu

AU - Praharaj, Samir Kumar

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Objective: The efficacy of atypical antipsychotics including olanzapine in acute treatment of manic episode has been established, whereas its role in maintenance treatment is not clear. Materials and Methods: Thirteen patients of bipolar disorder who were on regular treatment with mood stabilizer and subsequently relapsed into mania or depressive episode after discontinuation of olanzapine were studied for various socio-demographic and clinical factors using retrospective chart review. Results: There was no correlation found between the period of tapering olanzapine, time to recurrence of episode after discontinuation, and the dosage of olanzapine at the time of discontinuation. The predominant early signs of relapse after discontinuation of olanzapine included sleep disturbance (72.7%), lack of insight for change in behavior (72.7%), irritability (54.5%), and elevated mood (45.5%). Conclusion: Mood stabilizer alone as a maintenance therapy of bipolar disorder may be inadequate for long-term management. A low dose of olanzapine along with mood stabilizers might be useful for prevention of recurrence in bipolar disorder.

AB - Objective: The efficacy of atypical antipsychotics including olanzapine in acute treatment of manic episode has been established, whereas its role in maintenance treatment is not clear. Materials and Methods: Thirteen patients of bipolar disorder who were on regular treatment with mood stabilizer and subsequently relapsed into mania or depressive episode after discontinuation of olanzapine were studied for various socio-demographic and clinical factors using retrospective chart review. Results: There was no correlation found between the period of tapering olanzapine, time to recurrence of episode after discontinuation, and the dosage of olanzapine at the time of discontinuation. The predominant early signs of relapse after discontinuation of olanzapine included sleep disturbance (72.7%), lack of insight for change in behavior (72.7%), irritability (54.5%), and elevated mood (45.5%). Conclusion: Mood stabilizer alone as a maintenance therapy of bipolar disorder may be inadequate for long-term management. A low dose of olanzapine along with mood stabilizers might be useful for prevention of recurrence in bipolar disorder.

UR - http://www.scopus.com/inward/record.url?scp=84899724486&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84899724486&partnerID=8YFLogxK

U2 - 10.4103/0253-7176.130986

DO - 10.4103/0253-7176.130986

M3 - Article

AN - SCOPUS:84899724486

VL - 36

SP - 170

EP - 173

JO - Indian Journal of Psychological Medicine

JF - Indian Journal of Psychological Medicine

SN - 0253-7176

IS - 2

ER -